Thursday, August 5, 2010

Sterioids: How to win AND lose.

I love prednisone.  I hate prednisone. 

Dr K. put me on a round of the stuff to see how it would affect my hands.  We can very easily say it affects me a lot. 

After about a week of being on it, my hands started to feel better.  The swelling went down.  The pain went way down.  I no longer felt like I was breaking joints into tiny shards while bending my fingers.  I could bend my fingers.  I could make fists. 

After two weeks, it was almost like nothing had ever been wrong with my hands.  They were still stiffer than they have ever been before.  My fingers don't stretch and bend like they used to, but the pain was gone almost completely.

And I was miserable.  Steroid mood swings?  Yup.  Got 'em.  A lot of them.  Practically 'Roid Rage.  I was anxious. I was weepy.  Crying several times a day.  It was like someone had gotten hold of my Remote Control of Emotion and was saying, "Hey, you know what she hasn't felt in a while?  Shaking rage?  Ah, here we go.  Neat.  Oh!  And it's been a while since she's had choking, sobbing misery.  Hmm, either that or a really bad panic attack.  Oh what the heck--let's do both!"

That kind of thing.  I was an emotional train wreck for a good 3 weeks straight.  I must have been hell to live with but it was like there was nothing I could do.  Like I could know inside that everything was okay and there was no need to panic, but outside I was a sobbing, retching mess.  It was during this time, of course, that I had to deal with the stupid phone call cluster-fuck of doom and the Rehab doctor who treated me like a jerk, told me I didn't have any of the conditions that I have been previously diagnosed with by several other doctors and thought I was being unreasonable by not unquestioningly accepting his one opinion against several others--and saying that I must have just misheard my diagnosis.  These are things I could handle (probably with a nice small cry) on my own regularly.  With prednisone?  I was wreck.  I complete wreck. 

It got the point during the phone-insanity that I was so anxious one night that I was feeling like I was going to be sick, but I didn't just want to give in and throw up because I had just taken my evening pills.  So I tried every trick I knew to calm down.  Nothing worked.  So I said, that's okay.  What I can do is take one of the pills that my primary care doc gave me for insomnia because he said that they also help with anxiety.  But then I thought--those knock me out.  I'll be passed out straight through past noon.  I'll miss all the phone calls of those idiot offices trying to set things straight because I had just gotten messages that they can canceled the appointment I had spent all day trying to make and I'll be too anxious to be able to call them back!  And that made me so anxious I threw up.  Great.  I am BEYOND PATHETIC.  In the end, M made me take that pill and just shut off my phone until I woke up. 

I am now on my last week of pills, taking 5mg a day down from 40mg at the beginning.  Currently I am only an emotional car wreck.  Still weepy.  Still sensitive.  Still overly anxious.  But I can manage.  And I can feel the pain starting to come back.  In the mornings, my fingers hurt and don't want to bend. 

It seems almost cruel.  I had this month where I got my hands back and it was amazing.  I could barely enjoy it though, because emotionally I just wanted to curl up and bawl my eyes out.  Chemically depressed.  And I knew the relief was temporary.  I was too scared to start any new projects, like start crocheting again, because I knew I would run out of time before I finished it.  Now I'm watching the pain creep back up on me and it's like I'm watching a car come at me in slow motion and I know it's going to hit me. 

I'm scared to go back to having no hands again.  I don't want to.  I had gotten used it.  Resigned to it.  Now I know there's this medicine that will fix it, but I know that the side effects make it practically not worth it.  Quality of life vs. quality of life. 

I saw Dr K. on Monday.  He was happy to see that my hands responded so well to the treatment.  It doesn't tell him much though.  If I have scleroderma,  RSD, or a neuropathy, he would expect me to respond like I did.  Now it's just waiting to see the neurologist(s) and he said even waiting for winter to see how things go once the weather cools down.  He even brought up that I could have atypical lyme disease, though it is very unlikely.  Questions questions questions.

He said that if my hands become unbearable after coming off the steroids that I could go back on a low dose, but I don't think I'd be comfortable doing that.  I just want to feel like myself again.  Even if that means being in a lot of physical pain.  Am I an idiot for feeling that way? 

I really just think I'm going to have to redo what I've done since last November.  Relearn how to adapt with my dumb cripple-hands once they show back up.  I'm sure it'll go faster the second time around.  It's just hard waiting for it to hit and trying to figure out all the things I want to do with my hands before August 11th.

I can't wait to be off of these stupid pills and I'm really scared to stop taking them.


  1. I went through that for three years off and on (it was about 8 joints, not just hands). However I can't take prednisone because it caused rapid heart rate so I took medrol which worked fine (no mood swings, no extreme hunger, not sleeplessness, etc.). Medrol kicked the pain.

    I was a junkie for a pain free life. And medrol gave me a pain free life for about 2 weeks out of every four. Low doses didn't work. I had to do the dose pack and we doubled it to 12-14 days instead of just the 5 or 6 or whatever it is.

    I'd start a dose pack and the pain would be gone in one day. By Day 10 when the dose was winding down, the pain would return gradually but surely. After two weeks off the medrol, the pain was horrible and I was ready to start a new dose pack.

    And so we went off and on for a couple of years.

    I tolerated the medrol very well as far as other symptoms and side effects.

    What I didn't know was that my blood sugar was through the ceiling and I developed diabetes from the prednisone/medrol.

    Anytime you're on prednisone, get your blood sugar checked before, midway and about a week to 2 weeks after to make sure you're not having any problems from that. I know of quite a few people (from visiting autoimmune disease discussion communities) who developed prednisone-induced diabetes. And it's not reversible either.

    Just another caution with the wonder drug (and I don't mean that sarcastically -- I wish I could still take it!!!!!!).

    Good luck!

  2. Good luck on finding out what is wrong. Take care and you are in my thoughts.